Alert archive / California / Tornado Warnings in 1998

Tornado Warning 2, NWS Sacramento, CA

May 16, 1998Butte County, California

NWS Sacramento, CA issued this tornado warning at May 16, 1998, 2:36 PM PDT for Butte County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1998, 2:36 PM PDT (21:36 UTC)
Expired
May 16, 1998, 3:05 PM PDT
In force
29 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County Butte County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WFUS1 KSAC 162141 RRA
TORSAC
CAC007-162205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
236 PM PDT SAT MAY 16 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA

* UNTIL 305 PM PDT

* AT A BRIEF TORNADO TOUCHED DOWN NEAR RICHVALE AT 330 PM...

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL
  THUNDERSTORMS AROUND THE OROVILLE AREA WHICH COULD PRODUCE
  BRIEF TORNADO TOUCHDOWNS. MOVEMENT IS NORTHEAST AT 20 MPH.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

JHM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at May 16, 2:30 PM PDT, 6 minutes earlier.

Area forecast discussion, May 16, 2:30 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PDT SAT MAY 16 1998

SCATTERED SHOWERS AND STRONG THUNDERSTORMS CONTINUE OVER THE NORTHERN
HALF OF OUR COUNTY WARNING AREAS AT THIS TIME. COLD AIR ALOFT AND
AFTERNOON HEATING HAS PRODUCED VERY UNSTABLE CONDITIONS OVER THE
NORTHERN AND CENTRAL SAC VALLEY. THESE THUNDERSTORMS WILL LIKELY
CONTINUE THROUGH EARLY THIS EVENING AS SECOND VORT LOBE MOVES INTO
FAR NORTHERN CA. UPPER LOW WILL WEAKEND AND SHIFT NORTHEASTWARD
THROUGH PERIOD. WITH UPPER LEVEL WARMING EXPECTED...SHOULD SEE A
DECREASE IN SHOWERS THROUGH SUNDAY WITH AIRMASS BECOMIMG MORE STABLE.
HOWEVER...OVERALL PATTERN STILL KEEPS BAGGY UPPER TROF PATTERN ACROSS
WEST COAST. SO EVEN WITH A WARMING TREND THROUGH MONDAY...HIGH
TEMPERATURES WILL STILL REMAIN BELOW NORMAL OVER THE NEXT COUPLE OF
DAY. ANOTHER LOW DROPPING SOUTHWARD AROUND TUESDAY WILL COOL TEMPS
AND BRING IN NEXT CHANCE OF PRECIP BY MID WEEK. LAM

.STO...NONE.

BLU EB 032/045 038/055 035 764100
RBL EE 044/066 046/072 044 765200
SAC BB 046/070 047/073 046 763000

In the hours before

Special weather statement, May 16, 2:17 PM PDT, 19 minutes before
CAZ016-162210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
217 PM PDT SAT MAY 16 1998

...THUNDERSTORMS IN THE VICINTY OF OROVILLE...

SEVERAL THUNDERSTORMS WILL BE AFFECTING THE OROVILLE AREA THROUGH
330 PM. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND
POSSIBLY SOME MINOR STREET FLOODING. SMALL HAIL...PEA TO MARBLE
SIZE IS ALSO LIKELY IN THE OROVILLE AREA POSSIBLY CAUSING SLIPPERY
ROADS.

THE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT ABOUT 15 TO 20
MPH.

THE PUBLIC AND BUTTE COUNTY LAW ENFORCEMENT REPORTED THE SIGHTING
OF A FUNNEL CLOUD NEAR BIGGS AND THERMOLITO AFTERBAY AT AROUND 2
PM. ADDITIONAL FUNNEL CLOUDS ARE POSSIBLE AROUND THE OROVILLE AREA.
FUNNEL CLOUDS RARELY TOUCH DOWN...BUT IF THEY DO...ONLY BRIEFLY.
PERSONS IN THE OROVILLE AREA SHOULD REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS.

JHM
Special weather statement, May 16, 2:17 PM PDT, 19 minutes before
CAZ016-162210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
217 PM PDT SAT MAY 16 1998

...THUNDERSTORMS IN THE VICINTY OF OROVILLE...

SEVERAL THUNDERSTORMS WILL BE AFFECTING THE OROVILLE AREA THROUGH
330 PM. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND
POSSIBLY SOME MINOR STREET FLOODING. SMALL HAIL...PEA TO MARBLE
SIZE IS ALSO LIKELY IN THE OROVILLE AREA POSSIBLY CAUSING SLIPPERY
ROADS.

THE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT ABOUT 15 TO 20
MPH.

THE PUBLIC AND BUTTE COUNTY LAW ENFORCEMENT REPORTED THE SIGHTING
OF A FUNNEL CLOUD NEAR BIGGS AND THERMOLITO AFTERBAY AT AROUND 2
PM. ADDITIONAL FUNNEL CLOUDS ARE POSSIBLE AROUND THE OROVILLE AREA.
FUNNEL CLOUDS RARELY TOUCH DOWN...BUT IF THEY DO...ONLY BRIEFLY.
PERSONS IN THE OROVILLE AREA SHOULD REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS.

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:39 PM PDTSevere Thunderstorm WarningSTOGlenn61 min

Nearby

Tornado Warnings in California, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.